|Sustiva/Combivir and CD4s
May 10, 2005
I have been poz for 4 years and have been taking Sustiva/Combivir for the last 1.5 years. I've been undectable since early 2004, but my t-cells have never risen higher than 375 (I started at 200, pretreatment). My percent has fluctuated, starting at 14% before treatment moving up to 26% by last summer. Since then it has gone up and down between 26 and 20%. The last three quarterly tests it has dropped 2% each time. I'm down to 20% now. It was suggested by the clinical nurse in the study I am enrolled in (Study 934) that it might be time to switch my meds. She mentioned switching to a PI - Reyataz, with a Norvir booster, and Truvada as a possible option.
My question: Is the AZT suppressing my CD4 counts? Will this new regimen really help raise my CD4/percent numbers? Are there other options? Wait for another test to see if this downward trend continues?
I'm still undetectable, so I don't know what to make of this problem. I'm worried. Thanks!
| Response from Dr. Henry
Perhaps up to 30% of patients don't experience a continuing increase in CD4 cell count on a suppressive HIV regimen. In your case the AZT could be a contributing factor so switching that to tenofovir or abacavir (I would suggest the latter so if you have no problems with the abacavir after4-8 weeks you can switch to Epzicom). There is one Glaxo study that noted a better CD4 response in patients taking Epzicom versus Combivir. Some patients genetically or thymus-wise (thymus often involutes or shrinks with age) may not be able to generate CD4 cells as well even if HIV replication has been effectively shut down. From the ART Collaborative Data base, your risk for an AIDS related progression over the next 3 years (with suppressed virus, a CD4 count between 200-350, on treatment) is very low (around 4%). KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.